Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 225, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 31, 2001, 2:19 PM CDT for Pickens County, Alabama. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2001, 2:19 PM CDT (19:19 UTC)
- Expired
- May 31, 2001, 3:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Pickens County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:50 PM CDT | Thunderstorm Wind 50 E | Ethelsville, AL | Several power lines were blown down along CR 75 near Ethelsville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -242 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 311919 SVRBHM ALC107-312000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 219 PM CDT THU MAY 31 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PICKENS COUNTY IN ALABAMA * UNTIL 300 PM CDT * AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF ALICEVILLE...MOVING NORTHEAST AT 45 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GORDO AND CARROLLTON. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:30 AM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, May 31, 10:30 AM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1030 AM CDT THU MAY 31 2001 SHOWERS AND THUNDERSTORMS CONTINUE ACROSS NORTHERN ALABAMA...WITH MORE THUNDERSTORMS BACK OVER NORTHWEST MISSISSIPPI PROGGED TO MOVE ACROSS FORECAST AREA THIS EVENING. WITH CLOUDS...THUNDERSTORMS ACROSS MUCH OF NORTHERN FORECAST AREA...TEMPERATURES ARE CURRENTLY IN THE MID 60S TO MID 70S. HIGHS WILL STRUGGLE TO REACH UPPER 70S AND LOWER 80S...ESPECIALLY OVER NORTH AND WESTERN ALABAMA. WILL LOWER TEMPS ACROSS CENTRAL/NORTH ALABAMA A CATEGORY. .BHM...NONE.
In the hours before
Special weather statement, May 31, 1:30 PM CDT, 49 minutes before
ALZ001>038-040>050-312100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT THU MAY 31 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A SERIES OF UPPER LEVEL DISTURBANCES WILL TRACK ACROSS THE REGION. A MOIST AND UNSTABLE AIRMASS IS ALREADY IN PLACE OVER THE STATE... AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE AFTERNOON AND INTO THE LATE EVENING. THE STORMS WILL PRODUCE PERIODS OF HEAVY RAINFALL AND FREQUENT LIGHTNING. THE ENTIRE AREA REMAINS UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY STORMS THAT DEVELOP SHOULD BE LARGE HAIL AND DAMAGING WINDS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 1:09 AM CDT | Severe Thunderstorm Warning | BMX | Lamar | 51 min |
| May 31, 3:13 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 47 min |
| May 31, 3:59 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 46 min |
| May 31, 4:03 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 42 min |
| May 31, 4:39 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 36 min |
| May 31, 4:45 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 30 min |
| May 31, 5:52 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 38 min |
| May 31, 6:04 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 41 min |
| May 31, 6:17 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne, Randolph | 43 min |
| May 31, 6:27 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.